Jump to content

Am I Odd?- No Improvement With Midodrine


Recommended Posts

Both myself and the consultant had been really hopeful that I would have some improvement on Midodrine. Apart from a couple of days early on where I felt a mild improvement, I've now been on it for around 6 months. The consultant seemed genuinely surprised and disheartened that it hasn't helped, and so I'm left wondering if I'm a bit odd or if others have had a similar result with it? If so, have you found anything else to help?

Link to post
Share on other sites

I've only been on it a month, but I can only tell a difference for 1-1/2 to 2 hours after I take it per dose. The rest of the time you can't tell a difference. As for help, haven't found that yet, but they are still fiddling with my med schedule and such now.

Link to post
Share on other sites

Maybe your dose is no longer effective and it needs to be modified?! I was prescribed 15/10/10 mg after I was (mis)diagnosed with neurocardiogenic syncope and my BP would skyrocket a times - it didn't have much of an effect on my HR though. Not sure what your dx is but florinef is an option for boosting the BP or its natural counterpart licorice.

Best of luck,

Alex

Link to post
Share on other sites

Midodrine is really helpful for me, in that it makes me feel better while around the house, but it doesn't help with my standing symptoms. It did help more once my doctor increased my dose from 2.5mg to 5mg 3/day, but I still can't stand for long. I'm thinking of trying Mestinon or Clonidine next. Florinef helps a lot of POTS patients, but it did not help me.

Link to post
Share on other sites

The peripheral selective α−agonist midodrine is the only agent approved by the FDA for the treatment of orthostatic hypotension. The pressor effect of midodrine is due to both arterial and venous constriction. The efficacy of this agent has been demonstrated in open−label and double−blind studies. Midodrine, the prodrug is activated to desglymidodrine the active α−adrenoreceptor agonist. Absorption as the prodrug may theoretically minimize direct vasoconstriction of the gastrointestinal tract. Midodrine is rapidly absorbed from the gastrointestinal tract. The peak plasma concentration of midodrine occurs in 20−40 minutes and the half−life is 30 minutes. The half−life of desglymidodrine is 4 hours. Patient sensitivity to this agent varies and the dose should be titrated from 2.5 mg to 10 mg t.i.d. The peak effect of this agent occurs 1 hour after ingestion. Potential side effects of this agent include pilomotor reactions, pruritus, supine hypertension, gastrointestinal complaints, and urinary retention. Central nervous system side effects occur infrequently.

Link to post
Share on other sites

The FDA is currently looking at Northera (Droxidropa) as a potential treatment for those with symptomatic neurogenic orthostatic hypotension.

Also, aside from midodrine- the alpha1 adrenoceptor agonist, there are several other drugs used (off label I guess) for treating OH - the mixed alpha adrenoceptor agonists: ephedrine and pseudoephedrine - these act straight on the alpha adrenoceptor releasing noradrenaline from the postganglionic sympathetic neurons. Not to mention methylphenidate and dextroamphetamine - these are indirect agonists, or yohimbine which is a central and peripheral active selective alpha 2 adrenoceptor agonist.

Alex

Link to post
Share on other sites

Midodrine didn't work for me either.

I just read through this article that was posted on another thread (thanks Alex!) and it states that

"Vasoconstrictors such as Midodrine are ineffective when plasma volumes are reduced"

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2888469/

I wonder if that is part of the problem for some of us?

Link to post
Share on other sites

My son has low flow POTS, and is vasoconstricted. Doctors start out by assuming that POTS patients are vasodilated, and prescribe Midodrine. This doesn't work for everyone. Midodrine constricted my son's veins even further, and that was not what he needed! These days he takes Cozaar (Losartan) to dilate his veins, and he is doing really well. Not perfect, but he's enjoying life again.

Link to post
Share on other sites

My son has low flow POTS, and is vasoconstricted. Doctors start out by assuming that POTS patients are vasodilated, and prescribe Midodrine. This doesn't work for everyone. Midodrine constricted my son's veins even further, and that was not what he needed! These days he takes Cozaar (Losartan) to dilate his veins, and he is doing really well. Not perfect, but he's enjoying life again.

I keep telling people I'm over constricted and no one seems to get that. It is odd since I have EDS. But, anything that constricts me, makes me worse. I didn't do well on Lorsartan though and had expected to do well with it. But, I wonder if it's because I already have low renin and aldosterone and it would potentially lower that more.

Glad your son is doing so well.

Issie

Link to post
Share on other sites

AmberK, my experience with midodrine was similar! I felt small improvements for the first hour or two after I took it, and then nothing. It seemed to help raise my blood pressure slightly, but my symptoms were still intense. However, despite the medication not seeming to do anything for me at all, my blood pressure began to run higher on a normal basis with and without the medication. I personally doubt it had anything to do with midodrine, though.

Link to post
Share on other sites

AmberK, did you see this study that ArizonaGirl just posted?

http://www.clinsci.o.../CS20130222.htm

Seems to show (in small study anyway) that midodrine works for neuropathic POTS but not Hyperadrenergic POTS.

Link to post
Share on other sites

Thanks everyone for your responses. It makes me feel a little less odd now :) I was beginning to think maybe I'd been misdiagnosed again, as the main drug of hope hasn't made any difference. Thanks to your posts, I will just look forward to trying the next drug instead and see if that helps. Florinef has been mentioned as a possibility by my consultant, but I was a little reluctant as I'm already overweight and he said it can cause weight gain. On the other hand though, if it did help then I could exercise, so that would then help bring the weight down. Thanks for the link too, it's interesting reading and makes me wonder exactly what type of POTS I have.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...